New “Death Drug” affecting teens
You may have heard this sad story two weeks ago chomas. In Durban, 2 students were killed and 32 were hospitalised after taking a drug known as “data” or “umgwinyo”.
One of the victims was a young boy named Siyabonga "Mphi" Mngadi, a Grade 10 pupil at Zeph Dhlomo Secondary School in KwaMashu. He had attended a house party where this drug was passed around. Apparently, young people were taking the drug by eating it like a snack.
In the early hours of the morning, Siyabonga’s body was found by his family members. One of the students apparently told Siyabonga’s aunt that he fainted after feeling hot during the party and then went outside.
A doctor from one of the clinics said that this wasn’t even the first case and that 50 cases were reported 3 weeks before this incident.
There isn’t too much information about the drug right now and police are still investigating, but this is obviously a very dangerous drug chomas. The people who were hospitalised were treated for acute psychosis (a mental disorder where people’s thinking and emotions are so damaged that they seem to lose contact with reality) , muscle breakdown and renal failure (also known as kidney failure) after taking the drug. It was said that the people who were admitted for taking the drug were also extremely violent and had to be restrained.
It’s concerning that so many school pupils were affected by the drug, probably because they didn’t know what they were taking. Remember to always be careful chomas, wherever you are. If you’re at a party, at school or even on the street and you’re offered something that looks strange to you, it’s best not to take it.
Drug and alcohol abuse in any form is dangerous, but when you’re taking something that you don’t even understand it can be deadly. Warn your friends about the new drug going around as well, to make sure that they are aware of any dangers when they are offered something like it.
Especially when attending a party, it’s best not to take anything that’s being passed around for the sake of your own safety. If you do see others taking something that seems suspicious, warn them too.
If you already suspect that there are people around you taking or are at risk of taking the drug, you can contact the South African Police Service (SAPS) on 0860 10111 or the National Substance Abuse Helpline on 0800 12 13 14. The National Substance Abuse Helpline also offers counselling and assistance to anyone struggling with substance abuse.
Have you heard anything about this new drug chomas? Let me know in the comment section.
Did you find this article helpful? Yes No